Electronic Journal of Statistics

Efficient estimation in the partially linear quantile regression model for longitudinal data

Seonjin Kim and Hyunkeun Ryan Cho

Full-text: Open access

Abstract

The focus of this study is efficient estimation in a quantile regression model with partially linear coefficients for longitudinal data, where repeated measurements within each subject are likely to be correlated. We propose a weighted quantile regression approach for time-invariant and time-varying coefficient estimation. The proposed approach can employ two types of weights obtained from an empirical likelihood method to account for the within-subject correlation: the global weight using all observations and the local weight using observations in the neighborhood of the time point of interest. We investigate the influence of choice of weights on asymptotic estimation efficiency and find theoretical results that are counter intuitive; it is essential to use the global weight for both time-invariant and time-varying coefficient estimation. This benefits from the within-subject correlation and prevents an adverse effect due to the weight discordance. For statistical inference, a random perturbation approach is utilized and evaluated through simulation studies. The proposed approach is also illustrated through a Multi-Center AIDS Cohort study.

Article information

Source
Electron. J. Statist., Volume 12, Number 1 (2018), 824-850.

Dates
Received: August 2017
First available in Project Euclid: 3 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1520046230

Digital Object Identifier
doi:10.1214/18-EJS1409

Subjects
Primary: 62G08: Nonparametric regression

Keywords
Empirical likelihood kernel smoothing quantile regression quadratic inference function semiparametric regression

Rights
Creative Commons Attribution 4.0 International License.

Citation

Kim, Seonjin; Cho, Hyunkeun Ryan. Efficient estimation in the partially linear quantile regression model for longitudinal data. Electron. J. Statist. 12 (2018), no. 1, 824--850. doi:10.1214/18-EJS1409. https://projecteuclid.org/euclid.ejs/1520046230


Export citation

References

  • [1] Cai, Z. and Xiao, Z. (2012). Semiparametric quantile regression estimation in dynamic models with partially varying coefficients., Journal of Econometrics 167, 413–425.
  • [2] Cai, Z. and Xu, X. (2008). Nonparametric quantile estimations for dynamic smooth coefficient models., Journal of the American Statistical Association 103, 1595–1608.
  • [3] Cho, H., Hong, H. G. and Kim, M. (2016). Efficient quantile marginal regression for longitudinal data with dropouts., Biostatistics 17, 561–575.
  • [4] Fan, J., Huang, T. and Li, R. Z. (2007). Analysis of longitudinal data with semiparametric estimation of covariance function., Journal of American Statistical Association 35, 632–641.
  • [5] Fu, L. and Wang, Y. G. (2012). Quantile regression for longitudinal data with a working correlation model., Computational Statistics and Data Analysis 56, 2526–2538.
  • [6] He, X., Fu, B. and Fung, W. K. (2003). Median regression for longitudinal data., Statistics in Medicine 22, 3655–3669.
  • [7] Huang, J. Z., Wu, C. O. and Zhou, L. (2002). Varying-coefficient models and basis function approximations for the analysis of repeated measurements., Biometrika 89, 111–128.
  • [8] Jin, Z., Ying, Z. and Wei, L. J. (2001). A simple resampling method by perturbing the minimand., Biometrika 88, 381–390.
  • [9] Jung, S. (1996). Quasi-likelihood for median regression models., Journal of the American Statistical Association 91, 251–257.
  • [10] Kaslow, R. A., Ostrow, D. G., Detels, R., Phair, J. P., Polk, B. F. and Rinaldo, C. R. (1987). The multicenter AIDS cohort study: rationale, organization and selected characteristics of the participants., American Journal of Epidemiology 126, 310–318.
  • [11] Leng, C. and Zhang, W. (2014). Smoothing combined estimating equations in quantile regression for longitudinal data., Statistics and Computing 1, 123–136.
  • [12] Liang, K. Y. and Zeger, S. L. (1986). Longitudinal data analysis using generalized linear models., Biometrika 73, 12–22.
  • [13] Lin, X. and Carroll, R. J. (2001). Semiparametric regression for clustered data using generalized estimating equations., Journal of the American Statistical Association 96, 1045–1056.
  • [14] Lu, X. and Fan, Z. (2015). Weighted quantile regression for longitudinal data., Computational Statistics 30, 569–592.
  • [15] Pollard, D. (1991). Asymptotics for least absolute deviation regression estimators., Econometric Theory 7, 186–199.
  • [16] Qin, J. and Lawless, J. (1994). Empirical likelihood and general estimating equations., The Annals of Statistics 22, 300–325.
  • [17] Qu, A., Lindsay, B. G. and Li, B. (2000). Improving generalised estimating equations using quadratic inference functions., Biometrika 87, 823–836.
  • [18] Rice, J. A. and Silverman, B. W. (1991). Estimating the mean and covariance structure nonparametrically when the data are curves., Journal of the Royal Statistical Society, Series B 53, 233–243.
  • [19] Tang, C. Y. and Leng, C. (2011). Empirical likelihood and quantile regression in longitudinal data analysis., Biometrika 98, 1001–1006.
  • [20] Tang, Y., Wang, Y., Li, J. and Qian, W. (2015). Improving estimation efficiency in quantile regression with longitudinal data., Journal of Statistical Planning and Inference 165, 38–55.
  • [21] Wang, H. J., Zhu, Z. and Zhou, J. (2009). Quantile regression in partially linear varying coefficient models., The Annals of Statistics 37, 3841–3866.
  • [22] Wu, C. O., Chiang, C. T. and Hoover, D. R. (1998). Asymptotic confidence regions for kernel model smoothing of a varying-coefficient with longitudinal data., Journal of the American Statistical Association 93, 1458–1476.
  • [23] Wu, C. O. and Chiang, C. T. (2000). Kernel smoothing on varying coefficient models with longitudinal dependent variable., Statistica Sinica 10, 433–456.
  • [24] Xue, L. and Zhu, L. (2007). Empirical likelihood for a varying coefficient model with longitudinal data., Journal of the American Statistical Association 102, 642–654.
  • [25] Yu, K. and Jones, M. C. (1998). Local linear quantile regression., Journal of the American Statistical Association 93, 228–237.